Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 86, NWS Lincoln, IL

May 8, 2024Clay County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 8, 2024, 7:19 PM CDT for Clay County, Richland County, Illinois. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2024, 7:19 PM CDT (00:19 UTC)
Expired
May 8, 2024, 8:00 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 68 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:35 PM CDTTSTM WND GST 602 S Xenia, ILEstimated wind gusts 60 mph along the Clay and Wayne county border.
May 8, 7:44 PM CDTTSTM WND DMG2 S Flora, ILSeveral trees and power poles blown down from Xenia east to highway 45.
May 8, 7:55 PM CDTTSTM WND DMG5 Sse Clay City, ILDELAYED REPORT. CO-OP observer reported tree limbs down, high-line pole blown over, and satellite dishes blown off of a home.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS53 KILX 090019
SVRILX
ILC025-159-090100-
/O.NEW.KILX.SV.W.0086.240509T0019Z-240509T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
719 PM CDT Wed May 8 2024

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Western Richland County in southeastern Illinois...
  Southern Clay County in south central Illinois...

* Until 800 PM CDT.

* At 718 PM CDT, a severe thunderstorm was located near Helm, or 9
  miles east of Salem, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Xenia around 725 PM CDT.
  Flora around 730 PM CDT.

Other locations in the path of this severe thunderstorm include Clay
City, Noble, Olney Noble Airport and Olney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 8816 3861 8870 3868 8870 3872 8862
      3881 8810 3857 8805 3857 8814
TIME...MOT...LOC 0018Z 254DEG 51KT 3859 8879 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Bumgardner
2 follow-up statements
824 
WWUS53 KILX 090039
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
739 PM CDT Wed May 8 2024

ILC025-159-090100-
/O.CON.KILX.SV.W.0086.000000T0000Z-240509T0100Z/
Richland-Clay-
739 PM CDT Wed May 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN RICHLAND AND SOUTHERN CLAY COUNTIES...

At 738 PM CDT, a severe thunderstorm was located near Flora, moving
east-northeast at 50 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe storm will be near...
  Flora and Clay City around 745 PM CDT.
  Noble around 755 PM CDT.
  Olney Noble Airport around 800 PM CDT.
  Olney around 805 PM CDT.

Other locations impacted by this severe thunderstorm include Flora
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3863 8870 3878 8829 3881 8810 3857 8805
      3857 8814 3860 8816 3861 8870
TIME...MOT...LOC 0038Z 253DEG 45KT 3862 8853 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Bumgardner
877 
WWUS53 KILX 090047
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
747 PM CDT Wed May 8 2024

ILC025-159-090100-
/O.CON.KILX.SV.W.0086.000000T0000Z-240509T0100Z/
Richland-Clay-
747 PM CDT Wed May 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN RICHLAND AND SOUTHEASTERN CLAY COUNTIES...

At 746 PM CDT, a severe thunderstorm was located near Clay City, or
near Flora, moving northeast at 55 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Emergency management observed 60 mph gusts on Clay and 
         Wayne County line at 7:37 PM.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe storm will be near...
  Clay City around 750 PM CDT.
  Noble and Olney Noble Airport around 755 PM CDT.
  Olney around 800 PM CDT.

Other locations impacted by this severe thunderstorm include Flora
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 8857 3877 8829 3880 8810 3857 8805
      3857 8814 3860 8816 3861 8860
TIME...MOT...LOC 0046Z 247DEG 46KT 3862 8839 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Bumgardner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:45 PM CDT, 34 minutes earlier. Its key messages:

  • Showers and isolated thunderstorms will be possible tonight through tomorrow as a low pressure area and a weak surface front push through the area.
  • Cooler weather is on tap for the end of the week with overnight lows dipping into the 40s Thursday night through Saturday night.
Area forecast discussion, May 8, 6:45 PM CDT, 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
645 PM CDT Wed May 8 2024

.KEY MESSAGES...

- Showers and isolated thunderstorms will be possible tonight
  through tomorrow as a low pressure area and a weak surface
  front push through the area.

- Cooler weather is on tap for the end of the week with overnight
  lows dipping into the 40s Thursday night through Saturday night.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 330 PM CDT Wed May 8 2024

Showers and storms are still possible this evening across portions
of the CWA, however, the strongest storms should remain south of
the central IL. The only area that might see stronger to severe
storms will be in southeast IL...roughly south of I-70. North of
this line, some of the storms should be more isolated and could
actually be embedded at times in the stratiform rain. This could
pose a lightning hazard for outdoor activities. As the 500mb mid
level trough rotates through the CWA on Thursday night, there is a
small chance (around 20%) for showers to occur in the evening over
the northern portion of the CWA...roughly along and north of
I-72/Danville.

Temps will be lower tomorrow as cloud cover and northwest to
north winds bring slightly cooler air into the state.

Auten

.LONG TERM...  (Friday through Next Wednesday)
Issued at 330 PM CDT Wed May 8 2024

Relatively dry weather is expected for the weekend, though a weak
trough will rotate through parts of the state with a chance of
light precip along and northeast of I-74 Friday night. The next
chance of precip will be the beginning of next week...Monday, and
continue into the middle of next week. The overall pattern for
this period will be messy with an upper level low pressure area
slowly moving across the US from the plains into the eastern US.

Temperatures will start off cooler for the beginning of the
weekend, but then warm back into the mid to upper 70s starting on
Sunday and continue through next week.

Auten

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 645 PM CDT Wed May 8 2024

An area of showers will lift ne toward I-74 in next hour or so
with isolated thunderstorms possible at SPI and DEC airports where
VCTS carried into mid evening. Better chance of thunderstorms this
evening will be along and south of I-70. Mid level ceilings
around 10k ft will come down to 4-6k ft with this convection this
evening. Isolated to scattered rain showers to affect northern
airports of PIA and BMI longer overnight and carried VCSH until
daybreak as ceilings lower to MVFR over central IL during
overnight and continue on Thu, with MVFR vsbys possible with light
fog as well. Ceilings could drop further into IFR category by Thu
morning with 700-900 ft expected. AS a trof axis shifts southward
over central IL by early Thu afternoon, more chances of showers
possible. East to SE winds around 10 kts with few gusts around 20
kts early this evening, to shift WNW to NW along I-72 and NE at
PIA and BMI Thu morning. All airports see north to NNE winds
10-16 kts with gusts near 20 kts after 18-20Z Thu as trof axis
shifts south of terminals.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 8, 6:34 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
634 PM CDT Wed May 8 2024

ILZ027>031-036>038-040>057-061>063-066>068-071>073-092345-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
634 PM CDT Wed May 8 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

There is a marginal to slight risk (level 1 to 2 of 5) of severe
weather for much of central IL this evening. Isolated damaging wind
gusts and hail are the main risks, although an isolated tornado
cannot be ruled out south of I-70.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Flooding on portions of the Illinois River will continue for several
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until 11 pm.

Bumgardner

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:01 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Jasper, Lawrence, Richland59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.